Happy Thanksgiving Everyone!
I received elevated liver enzymes for the first time. AST/SGOT which should be 0 - 40 is 59 and ALT/SGPT which should be 0 - 32 is 97. I have been doing some research and it says if both of these are elevated, there is liver damage. My last rheumatologist changed my meds from Norco (4-6 a day) to Time release morphine, 30 mg., every 12 hours and tramadol with 2 Tylenol 3 times a day. I did the Tylenol at first but stopped that and I don't always take the tramadol all the time. For bleed through pain, I have been taking 1/2 - 1 Norco a day which I had left over, My meds just got changed about 2 months ago. My pain is from fibromyalgia, or so my rheumatologist thinks and I do too and it is chronic and very severe at times. I am not sure what to do. I just got this diagnosis yesterday. I would love some feedback on this so I know where to go from here. I am thinking of going on disability so I don't have to deal with this chronic pain at work and can use more alternative ways to deal with the pain at home. Thank You for taking the time to read this. MiMi
I had an elevated liver any me test recently, although I don’t recall the numbers. Hard to say for sure if this is what did it, but it started taking Milk Thistle daily and when I repeated the test a few months later, it was normal. I’m also fortunate, in that I only take strong pain meds perhaps three times a month. And something like Motrin two or three times a month. I’m trying to drink a lot more water and very little coffee or anything else. I also juice green veggies several times a week. If you feel you need it and it would work better for you and your family, you should definitely apply for disability.
First of all you have a very mild elevation. I would hope you would tell your doc about the norco. it by itself within a few hours of the blood draw is enough to send the liver enzymes into the range you have (as will several tylenol.) If indeed the pain is coming from FMS, the morphine could actually be causing problems. Norco for sure is known to aggravate the FMS pain. Hydrocodone severly aggravates FMS pain which is likley why he changed you to the morphine. You should be getting relief from the tramadol, but after taking Hydrocodone for a period of time it can take several months to get things going again. In any event they will make a few minor adjustments in your meds trying to find the "culprit" They wil repeat several times. I wouldn't lose any sleep quite yet. There are dozens of things that can cause those enzymes to elevate.
Why can’t I edit my posts? I do not see an edit button.
I was told my elevated enzyme test was minimal too. I’m not sure if the reduction to normal a few months later would have happened naturally by itself or if it was from the Milk Thistle, but I have heard many times that Milk Thistle is very helpful for the liver.
Hi MiMi! I have had my liver enzymes go up from cholesterol meds and PCP was upset with me for stopping it. I told her I only have one liver and it’s got to last me for the rest of my life. I appeased her by trying a new one but if after testing it shows high again I will stop taking that one too. As far as the fibro pain, I deal with that too. I have refused heavy duty meds so far, mostly because I’m allergic to some. However, I asked my rheumy about Low Dose Naltrexone (LDN) and he thought that would be a great option for me to try. I have just started my third month and as long as I don’t over do it I can tell a huge difference. It wouldn’t hurt to ask your rheumy about it and see if it’d be a good fit for you too. Good luck!
This a blog, so edit is not available............
Hi Mimi. I also had similar high liver enzymes in my last blood work and that was also the first time that happened. I'm on no meds so it's not med-related so it must be part of SS. I also started taking the Milk Thistle and that makes me feel better.
TJ, what do mean about hydrocodone being bad for FMS pain and that it is known to aggravate the symptoms? I know many doctors don't give it because of fear of addiction amongst patients, but had no idea that it could actually aggravate things.
The effect of hydrocodone is totally through the liver (hapatic) As you know FMS causes hyperanalgesia because of the diseases effect on the nerves. hydrocodone is a fairly inefficient medication. All opiates/opiods cause hyperanalgesia in time. Because hydrocodone requires 40% more medication to accomplish what morphine will do, thst effect is magnified. Tramadol does not have the hyperanalgesic effect. As docs try to get the pain under control with tramadol, pt, the actual FM meds, they realize patients need pain control so go to long release morphine which they can use at lower doses. The risk of medication reduced hyperanalgesia is still there, but it is lower. One of the things that is known to reduce hyper analgesia is aerobic exercise. In anyevent the FMS/ hydrocodone studies are all over the internet.
One other thought occured to me over night. How old is your norco? Up until march of last year it contained 650mgs of tylenol. If you were taking old norco for breakthrough pain and any regular tylenol, you could easily be over your daily limit..... That could be a possible explanation for your liver numbers. Even the reduced norco could be a problem. In any event good luck. It seems you have a pretty sharp doc. Have youtried any of the FMS meds or nerve pain meds?
I had been taking Milk Thistle to protect my liver for several years while taking Methotrexate. Liver enzymes came back for first time 2 weeks ago. Had run out of Milk Thistle a while back…went and got some more.
I too retired due to fibro pain and degenerative disc disease and arthritis. Have regretted it since. At home you have too much time to deal with your pain. It deals with you! Also retiring early cut back by retirement check amounts and now constantly stressed financialy and unless you have someone to support you…
Also your career is your identity. I am lost without it.
Thanks for the detailed response TJ. I didn't know any of that.
My elevated liver enzymes was due to lots of Tylenol, as I tried to take less tramadol, which makes me sweat terribly. I also take milk thistle, somewhat regularly for my liver. I was also told the methotrexate could have contributed to the elevation. So far as disability, you can work up to 20 hrs a week while receiving it. A couple of friends even managed to work at their previous jobs. Good luck
Thank You Everyone for your responses to my post. It has been very helpful for putting my thoughts together on what I need to do at this time. I love this connection with all of you who know what I am going through and have so much real feed back. You are all in my thoughts and prayers.